Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 6:58 PM CDT for 4 counties in Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- May 18, 2018, 7:46 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 152 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:58 PM CDT | HAIL 1 | 14 Wnw Canadian, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
768
WUUS54 KAMA 182358
SVRAMA
TXC211-295-357-393-190100-
/O.NEW.KAMA.SV.W.0072.180518T2358Z-180519T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
658 PM CDT FRI MAY 18 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southern Lipscomb County in the Panhandle of Texas...
Northeastern Roberts County in the Panhandle of Texas...
Northern Hemphill County in the Panhandle of Texas...
Southeastern Ochiltree County in the Panhandle of Texas...
* Until 800 PM CDT
* At 658 PM CDT, a severe thunderstorm was located 12 miles northwest
of Canadian, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lipscomb, Canadian, Higgins and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3602 10000 3588 10036 3583 10077 3605 10080
3622 10059 3629 10000
TIME...MOT...LOC 2358Z 241DEG 27KT 3600 10058
HAIL...1.00IN
WIND...60MPH
$$
Guerrero2 follow-up statements
063
WWUS54 KAMA 190025
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
725 PM CDT FRI MAY 18 2018
TXC357-393-190034-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Roberts TX-Ochiltree TX-
725 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS AND
SOUTHEASTERN OCHILTREE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
3623 10054 3629 10000
TIME...MOT...LOC 0024Z 241DEG 27KT 3610 10036
$$
TXC211-295-190100-
/O.CON.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Lipscomb TX-Hemphill TX-
725 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN LIPSCOMB AND NORTHERN HEMPHILL COUNTIES...
At 724 PM CDT, a severe thunderstorm was located 8 miles northwest of
Glazier, or 10 miles southwest of Lipscomb, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Lipscomb, Higgins and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
3623 10054 3629 10000
TIME...MOT...LOC 0024Z 241DEG 27KT 3610 10036
HAIL...1.00IN
WIND...60MPH
$$
LFM396
WWUS54 KAMA 190046
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
746 PM CDT FRI MAY 18 2018
TXC211-295-190055-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-180519T0100Z/
Lipscomb TX-Hemphill TX-
746 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIPSCOMB AND NORTHERN
HEMPHILL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3602 10000 3596 10035 3593 10053 3607 10054
3623 10054 3629 10000
TIME...MOT...LOC 0044Z 241DEG 27KT 3618 10018
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 38 minutes earlier.
Area forecast discussion, May 18, 6:20 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 620 PM CDT Fri May 18 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Sunday. Southeast to southwest winds 10 to 20 knots will become northwest and north 10 to 20 knots at the Guymon and Dalhart TAF sites. South to southwest winds 15 to 25 knots with gusts near 30 knots at the Amarillo TAF site can be expected through 00Z Sunday. && .PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/ DISCUSSION... Current surface analysis shows storms beginning to develop across the Texas South Plains ahead of the dryline across far western TX Panhandle. Also interesting to note that the latest visible satellite imagery along with surface obs across northern areas are indicating a surface low developing with cyclonic flow situated across portions of SE Colorado and far northern OK Panhandle. This has helped to establish a southwesterly surface flow across the northeastern Panhandles. Across the eastern Panhandles, some residual outflow boundaries from yesterdays convection are drifting northwest to northeast across the region. These boundaries will help initiate thunderstorms going further into the afternoon hours. Looking at KAMA 18Z RAOB data, low level moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with large CAPE pronounced in the hail growth zone. With that said, as storms initiate, very large hail will be the main threat, especially across the eastern Panhandles where low and mid level moisture is more present as seen in the latest hi-res upper air profiles compared to the 18Z soundings for KAMA is a bit more limited in mid level moisture availability. Mild level lapse rates however are quite steep across all of the central and eastern Panhandles. Compared to our 18Z sounding where wind shear is a bit more limited with weak backing and veering in the bottom 8-10 kft, a LLJ is expected to move across the eastern Panhandles later this evening along with a mid level perturbation in the mean flow. This will increase wind shear later on in the evening and aid in convection lasting into the evening hours. The initial storm development this afternoon will bring very large hail as the main threat. If the low level winds across the east have enough low level veering, hail growth size in the strong updraft of supercells may be as big as baseballs during the onset of convection initiation. Eventually as the LLJ develops, a multicell linear convection should develop and as sufficient mixing and outflow will allow damaging winds to be the main threat with convection ending around midnight as the remainder of the precipitation moves east-northeast out of the Panhandles region. Going into the day tomorrow, a cold front will slowly makes its way south through the region, this should generate more widespread chances of showers and thunderstorms across the entire Panhandles region going into the afternoon hours. Timing of the cold front is not in full agreement between the latest 18/12Z model and numerical data. Eventually though the cold front will makes its way south of the Panhandles by Sunday morning bringing temperatures below average by Sunday. Going through the remainder of the forecast period, it shall be the battle of the airmasses. Of course with different global model solutions out with time, the dryline setup will be the main focal point of diurnal convection throughout most of the forecast period. A gradual warming trend through the coming week will be expected as a warm front will move north up into Kansas by early next week. Precipitation chances will shift east throughout the week as southerly and southeasterly surface winds will eventually become more southeasterly as an upper level ridge builds into the region toward the end of the forecast period. High temperatures will rise to well above average by the end of the forecast period. FIRE WEATHER... Elevated to critical fire weather conditions are expected across the far western areas this afternoon as 20 ft. winds around 20 kts along with low min RH vales around 9-12% will establish fire weather conditions. Elevated fire weather conditions are possible across the far western areas again for tomorrow. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 412 PM CDT Fri May 18 2018 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the eastern half of the combined Panhandles this afternoon and evening. Any thunderstorms that develop will be capable of being strong to severe. The main threats will be damaging winds up to 70 MPH and large hail. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado cannot be ruled out. A Severe Thunderstorm Watch is in effect until 10 PM this evening for the eastern Oklahoma and the eastern half of the Texas Panhandles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Thursday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe. Elevated fire weather conditions are also possible for Saturday across the far western Panhandles. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups should be ready for possible activation through this evening. Schneider
In the hours before
Local storm report, May 18, 5:30 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 NNE PERRYTON 36.40N 100.80W
05/18/2018 M1.00 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800085
TLHLocal storm report, May 18, 5:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 20 NNW CODMAN 35.90N 100.90W
05/18/2018 E1.75 INCH ROBERTS TX PUBLIC
&&
EVENT NUMBER AMA1800086
SCHNEIDERLocal storm report, May 18, 6:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 7 S PERRYTON 36.29N 100.80W
05/18/2018 M1.25 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800087
TLHSpecial weather statement, May 18, 6:17 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Amarillo TX 617 PM CDT FRI MAY 18 2018 TXZ019-020-190000- Donley TX-Collingsworth TX- 617 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY COUNTIES UNTIL 700 PM CDT... At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Brice, or 17 miles north of Turkey, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and Samnorwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10097 3518 10075 3518 10000 3475 10000 TIME...MOT...LOC 2317Z 219DEG 39KT 3464 10085 Guerrero
Special weather statement, May 18, 6:46 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Amarillo TX 646 PM CDT FRI MAY 18 2018 OKZ003-190015- Beaver OK- 646 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL 715 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hayne, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Forgan, Mocane, Turpin and Floris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3685 10050 3687 10095 3700 10094 3700 10048 TIME...MOT...LOC 2346Z 205DEG 23KT 3699 10077 LFM
Special weather statement, May 18, 6:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
650 PM CDT FRI MAY 18 2018
OKZ003-190015-
Beaver OK-
650 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 715
PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Knowles, or 12 miles east of Beaver, moving north
at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Knowles and Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3696 10000 3655 10023 3663 10057 3700 10037
3700 10000
TIME...MOT...LOC 2350Z 197DEG 42KT 3677 10030
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:46 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 3 hr |
| May 17, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Roberts | 59 min |
| May 17, 8:07 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 8:49 PM CDT | Special Weather Statement | AMA | Gray | 41 min |
| May 17, 9:44 PM CDT | Special Weather Statement | AMA | Gray | 31 min |
| May 17, 10:07 PM CDT | Special Weather Statement | AMA | Collingsworth | 23 min |
| May 17, 10:24 PM CDT | Special Weather Statement | AMA | Hemphill | 36 min |
| May 18, 12:26 AM CDT | Special Weather Statement | AMA | Hutchinson | 34 min |
| May 18, 3:07 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 13 hr |
| May 18, 4:50 PM CDT | Special Weather Statement | AMA | Roberts | 25 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 18, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 55 min |
| May 18, 5:15 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 18, 5:41 PM CDT | Tornado Warning | AMA | Lipscomb, Ochiltree | 34 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 63 min |
| May 18, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 48 min |
| May 18, 6:17 PM CDT | Special Weather Statement | AMA | Collingsworth, Donley | 43 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.